Idaho, 2017Ice Storm and Winter Storm in Idaho, February 8 to 9, 2017
February 8 to 9, 2017 · NWS OTX · 9 events in 2 counties and zones
During the afternoon of February 8th and into the morning of February 9th an atmospheric river of tropical origin moisture was directed into north Idaho. Mild air with this moisture feed allowed snow levels to rise over the southern portion of north Idaho.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of February 8th and into the morning of February 9th an atmospheric river of tropical origin moisture was directed into north Idaho. Mild air with this moisture feed allowed snow levels to rise over the southern portion of north Idaho. South of Interstate 90 generally rain fell with the higher mountains of the central Idaho Panhandle experiencing only moderate snow accumulations. North of Interstate 90 the rain fell into a layer of cold air trapped in the valleys as freezing rain during the night of February 8th with heavy accumulations of ice paralyzing travel in the Coeur D'Alene area and some of the northern Valleys on the morning of February 9th, causing the closure or delay of over 20 school districts. The valleys near the Canadian border and the mountains of far northern Idaho experienced mainly heavy snow with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 8, 10:24 AM PST, 36 minutes earlier.
Area forecast discussion, Feb 8, 10:24 AM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1024 AM PST Wed Feb 8 2017
.SYNOPSIS...
The next significant round of precipitation will begin this
afternoon and continue through Thursday night. Moderate to heavy
snow accumulations will occur over the mountains of far north
Idaho as well as central and northeast Washington. Mixed wintry
weather is expected for portions of the Columbia Basin towards the
Cascades tonight and Thursday. The widespread precipitation will
give way to hit or miss showers on Friday and Friday night. This
will be followed by a cold front which will deliver breezy
conditions and cooler temperatures for Saturday. Dry weather is
then expected for the latter half of the weekend and into early
next week as a strong ridge of high pressure builds into the
Pacific Northwest.
&&
.DISCUSSION...
The warm front is moving northward about 3 hours quicker than
previously thought. The forecast has been update to reflect higher
chances for precipitation through the rest of this morning and
into the afternoon. Snow amounts have also been updated to
reflect an additional 1 to 3 inches more snow across much of the
region for today. With a faster timing, this may also mean a
faster change over to rain tonight across the Palouse, Upper
Columbia Basin and in the valleys of the southern to central ID
Panhandle. Thus, the total snow amounts, which will include the
snow overnight, may not be that much different than previously
thought. I still need to dig into when that transition is
expected to occur, so the snow amounts tonight still reflect the
previous forecast. The highlights have been moved up a few hours
except for the Northeast Mtns and the Northern Panhandle. I still
think these areas won't see more moderate snow accumulations
until this evening and overnight. The evening commute is expected
to be impacted with snow covered roads and snow continuing to fall
by that time. I also added some blowing snow down the Okanogan
Valley. Emergency management has reported some drifting snow due
to the northerly winds. Winds are expected to gradually weaken
this afternoon. /SVH
&&
.AVIATION...
18Z TAFS:
...FREEZING RAIN AND/OR SLEET EXPECTED AT KMWH AND KEAT TONIGHT
INTO THURSDAY MORNING...
A strong warm front will overrun a cold air mass already in place
across the Inland Northwest. All TAF sites will start out with
light snow this morning. Snow will intensify this afternoon with a
quick transition to rain at KLWS early this afternoon and at KPUW
late this afternoon or evening. Colder air will take longer to
scrub out at KGEG, KSFF and KCOE with a 2 to 4 hour period of
freezing rain possible overnight after 05Z. The cold air will
likely remain in place in the lee of the Cascades, which will
include the KEAT and KMWH. Freezing rain or sleet is expected
from the western basin into Cascade valleys from the late evening
into Thursday morning. Around a tenth of an inch of ice
accumulation will be possible at KEAT and KWMH by sunrise on
Thursday. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 31 42 33 38 26 / 100 100 100 60 60 30
Coeur d'Alene 33 33 43 33 40 27 / 100 100 100 70 70 60
Pullman 35 35 48 34 41 29 / 100 100 100 70 80 40
Lewiston 38 38 51 36 46 32 / 80 100 80 50 60 30
Colville 29 26 38 31 39 26 / 80 100 100 50 60 30
Sandpoint 30 28 39 33 38 29 / 70 100 100 90 80 70
Kellogg 31 31 43 33 38 28 / 100 100 100 90 90 80
Moses Lake 29 29 38 32 39 27 / 100 100 80 10 20 0
Wenatchee 26 25 35 30 36 28 / 100 100 90 10 20 10
Omak 26 25 35 30 37 26 / 100 100 100 10 40 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 PM this afternoon to 4 PM PST
Thursday for Central Panhandle Mountains-Coeur d'Alene
Area.
Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Thursday for Northern Panhandle.
WA...Winter Storm Warning until 1 PM PST Thursday for East Slopes
Northern Cascades-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory from 1 PM this afternoon to 4 PM PST
Thursday for Spokane Area-Upper Columbia Basin.
Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Thursday for Northeast Mountains.
Winter Storm Warning from 1 PM this afternoon to 4 PM PST
Thursday for Okanogan Highlands-Okanogan Valley.
Winter Storm Warning until 10 AM PST Thursday for Moses Lake
Area.
&&Hazardous weather outlook, Feb 8, 6:17 AM PST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
617 AM PST Wed Feb 8 2017
IDZ001-004-WAZ037-038-042-043-091430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
617 AM PST Wed Feb 8 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
A winter storm will envelop the region this afternoon and continue
through tonight. This storm will bring heavy snow accumulations to
the mountains and valleys tonight. In the Central Idaho Panhandle
snow levels will rise tonight with valleys switching over to rain
late tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Heavy snow will continue over the mountains through Thursday.
Most valley locations will see the snow transition to freezing
rain, sleet or rain Thursday morning. The changeover to freezing
rain or sleet will be brief over most areas, however over the
Cascades south of Lake Chelan significant ice accumulations will
be possible. The threat of widespread precipitation will continue
through Thursday evening. The combination of rain and snow as
well as warmer temperatures could lead to localized flooding
issues due to melting snow and runoff. Ice jam flooding is also
possible. The main threat of flooding will occur over the central
Idaho Panhandle.
IDZ002-003-026-027-WAZ031>033-036-091430-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
617 AM PST Wed Feb 8 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
A winter storm will move into the area today bringing periods of
moderate to locally heavy snow once again to much of the region.
Most valley locations will see the snow transition to freezing
rain, sleet or rain either Wednesday night or Thursday morning.
The changeover to freezing rain or sleet will be brief over most
areas
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The threat of widespread rain will continue through Thursday
evening. The combination of rain and snow as well as warmer
temperatures could lead to localized flooding issues due to
melting snow and runoff. Ice jam flooding is also possible.
WAZ034-035-041-044-091430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
617 AM PST Wed Feb 8 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
A winter storm will move into the region today bringing periods
of moderate to heavy snow once again. This snow will transition
to freezing rain, sleet or rain beginning tonight in the upper
Columbia Basin and the Moses Lake area. Significant ice
accumulations will be possible west of Sprague and Ritzville
tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The changeover from snow to to freezing rain or sleet will
continue Thursday morning to include the Waterville Plateau and
Wenatchee area. The threat of widespread precipitation will
continue through Thursday. The combination of rain and snow as
well as warmer temperatures could lead to localized flooding
issues due to melting snow and runoff.
Event by event
4 heavy snow, 3 winter storm, 2 ice storm. Local standard time, as filed.
Winter Storm, Northern Panhandle
- When
- February 8, 11:00 AM PST to February 9, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer near Priest River reported 7 inches of snow during the day February 8th with freezing rain overnight leading to 0.25 inch of ice covering the snow by the morning of February 9th.
Heavy Snow, Northern Panhandle
- When
- February 8, 12:00 PM PST to February 9, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer near Hope reported 5.7 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- February 8, 12:00 PM PST to February 9, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer 10 miles northeast of Hope reported 9.2 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- February 8, 12:00 PM PST to February 9, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer near Bonners Ferry reported 8 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- February 8, 12:00 PM PST to February 9, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Eight inches of new snow accumulation was reported from Moyie Springs.
Winter Storm, Northern Panhandle
- When
- February 8, 2:00 PM PST to February 9, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer near Spirit Lake reported 4 inches of snow with a layer of ice covering the snow.
Winter Storm, Northern Panhandle
- When
- February 8, 2:00 PM PST to February 9, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An observer near Sagle reported 5.4 inches of snow with 0.20 inch of ice covering the snow.
Ice Storm, Coeur D'Alene Area
- When
- February 8, 7:00 PM PST to February 9, 7:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Public
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Freezing rain deposited 0.25 inch of glaze ice in Post Falls.
Ice Storm, Coeur D'Alene Area
- When
- February 8, 7:00 PM PST to February 9, 7:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Freezing rain deposited 0.25 inch of glaze ice on top of 2.5 inches of fresh snow accumulation in Coeur D'Alene.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, February 8, 20171 death · 8 injured · $750,000 · 5 events
- Flooding in Idaho, February 8 to 10, 2017$6.8 million · 6 events
- Ice Storm in Washington, February 8 to 9, 2017$700,000 · 4 events
- Ice Storm and Winter Storm in Washington, February 8 to 9, 201733 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201725 events
- Winter Storm in Pennsylvania, February 8 to 9, 201722 events
- Winter Storm and High Wind in Wyoming, February 8 to 10, 2017$10,000 · 103 kt wind · 11 events
- Hail and Damaging Winds in Alabama, February 8, 20171 in hail · 9 events
- Dense Fog in California, February 8 to 10, 20177 events
- Winter Storm and Heavy Snow in Washington, February 8 to 9, 20176 events
- Wildfire in Oklahoma, February 8 to 14, 20176 events
- Winter Weather in Indiana, February 8, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678591, 678592, 678593, 678594, 678595, 678589, 678590, 678586, 678588.